Alaska, 2007

Blizzard in Alaska, January 16, 2007

January 16, 2007 · NWS AFC · 1 event in 1 county or zone

A strong low in the Gulf of Alaska produced snow and strong wind in Portage Valley resulting in a blizzard.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AFC wrote it up.

A strong low in the Gulf of Alaska produced snow and strong wind in Portage Valley resulting in a blizzard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before the first event at Jan 16, 12:00 PM AKST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 16, 12:00 PM AKST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST TUE JAN 16 2007

.DISCUSSION...
DEEP STEERING LOW CENTERED OVER THE ALEUTIANS IS ANCHORED IN PLACE
BY AN OMEGA BLOCK JUST OFF THE EAST COAST OF SIBERIA. THIS IS
STEERING STORMS TOWARD SOUTH CENTRAL AND SOUTHWEST ALASKA...THOUGH
THE BEST JET DYNAMICS ARE FURTHER SOUTH...MAINLY INTO SOUTHEAST
ALASKA. VERY STRONG RIDGE OFF THE WEST COAST OF THE LOWER 48 STATES.
THIS RIDGE WILL PERIODICALLY BE SQUASHED DOWN DURING THE NEXT WEEK
AS THE JET STREAM DRIVES SYSTEMS INTO WASHINGTON STATE...BUT IT
CANNOT RETROGRADE DUE TO THE STUBBORN ALEUTIAN LOW SO IT POPS BACK
UP IN THE SAME PLACE. NEEDLESS TO SAY...THIS IS A VERY STABLE
PATTERN.

A STRONG AND VERY LONG FRONT STRETCHES FROM ABOUT SAINT PAUL ISLAND
EASTWARD TO CAPE NEWENHAM...SOUTHEAST TO KODIAK ISLAND...AND THEN
ALMOST STRAIT SOUTH FROM THERE. THE NORTHERN PART OF THIS FRONT WILL
STALL AND SLOWLY WEAKEN OVERNIGHT...WHILE THE EASTERN AND SOUTHERN
PORTIONS WILL CONTINUE TO PUSH NORTHEAST AND EAST ACROSS THE GULF
AND SOUTHERN ALASKA THROUGH WEDNESDAY. BLIZZARD CONDITIONS ARE
ABATING IN THE WEST...AND WILL DEVELOP THROUGH PORTAGE VALLEY AND
TURNAGAIN ARM THIS EVENING AS A RESULT.

ANOTHER SYSTEM WILL SPIN UP ON THE WESTERN SIDE OF THE ALEUTIAN LOW
WEDNESDAY NIGHT AND MOVE THROUGH KODIAK AND INTO SOUTH CENTRAL ON
THURSDAY. A SYSTEM SIMILAR TO THIS IS EXPECTED ON FRIDAY.

THE OVER-ALL PATTERN REMAINS BASICALLY THE SAME THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. MODELS BEGIN THEIR USUAL DIVERGENCE BY
MONDAY...BUT THIS KIND OF PATTERN IS VERY STABLE AND ODDS ARE IT
WILL CONTINUE THROUGH NEXT WEEK...AND POSSIBLY LONGER. ENSEMBLES AND
THE CLIMATE PREDICTION CENTER (CPC) WEEK TWO OUTLOOKS (6-10 DAYS AND
8-14 DAYS) AGREE WITH THIS ASSESSMENT.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 125. BLIZZARD WATCH 131.
MARINE...STORM 130. GALE WARNING 120 132 138 170 171 175 179 185.
FIRE WEATHER...NONE.

LUDWIG JAN 07

In the hours before

Special weather statement, Jan 16, 11:42 AM AKST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
442 PM AST TUE JAN 16 2007

AKZ101-171400-

...BLIZZARD CONDITIONS WILL BE ENCOUNTERED IN EASTERN TURNAGAIN
   ARM TONIGHT...

A COMBINATION OF HEAVY SNOWFALL AND STRONG WINDS WILL CREATE
WHITE-OUT CONDITIONS IN EASTERN TURNAGAIN ARM...PORTAGE VALLEY...AND
TURNAGAIN PASS TONIGHT. IN THOSE AREAS...WINDS MAY GUST AS HIGH AS 55
MPH OVERNIGHT. DRIVING ON THE SEWARD HIGHWAY MAY BE DANGEROUS AT
TIMES ESPECIALLY IN AND NEAR PORTAGE VALLEY. CLOSER TO ANCHORAGE
ALONG TURNAGAIN ARM...EXPECT DRIFTING SNOW WITH GUSTY WINDS. WINDS
AND SNOW WILL DIMINISH GRADUALLY DURING THE DAY WEDNESDAY. ONLY A FEW
SNOW FLAKES WILL BE SEEN HERE IN TOWN.

DV/ JAN 07

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Wrn P.W. Snd & Kenai Mtns

When
January 16, 5:30 PM AKST to 11:30 PM AKST
Where
Wrn P.W. Snd & Kenai Mtns forecast zone
Reported by
Official NWS Observations

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alaska in 2007Every state in 2007This day in weather historyWarnings in Alaska, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6559.